MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-16
Medical Device Problem Codes Material Deformation (2976); Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/13/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a pipeline that failed to open at the distal end.The patient was undergoing a procedure for flow diverter implantation to treat an unruptured saccular ophthalmic artery aneurysm.The aneurysm max diameter was 7mm and the neck diameter was 5mm.Vessel tortuosity was moderate.It was reported that the devices were prepared according to the instructions for use (ifu).The phenom27 microcatheter was in place and the pipeline was delivered.However, the distal tip of the pipeline could not be opened after more than 50% of the pipeline was deployed.The middle section of the pipeline was positioned in a bend.The pipeline was resheathed 2 or less times.The pipeline still could not be opened after repeated pushing, pulling, and swinging.Finally the pipeline was resheathed and removed together with the phenom microcatheter.Burrs were observed on the tip of the pipeline with thrombus adhesion observed.Both devices were replaced and the new pipeline was successfully implanted.  there were no patient symptoms or complications associated with this event.Post-procedure angiography shoed slowed flow to the aneurysm and that the patient blood vessels were normal.
 
Additional Manufacturer Narrative
H3: no damages or irregularities were found with the phenom-27 catheter hub.The phenom-27 micro catheter was found kinked at ~0.8cm from the distal end.No damages or irregularities were found with the distal tip or marker band.No damages or irregularities were found with the returned pusher.The hypotube was found unstretched and undamaged with the ptfe shrink tubing still intact.No damages were found with the distal marker, re-sheathing marker, resheathing pad or with the proximal bumper.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The tip coil was found intact.Both braid ends were found fully opened, damaged and frayed.The middle braid was found flattened.Based on the analysis findings, the customer report of ¿failure/incomplete open distal (flex)¿ and ¿pipeline damaged during delivery/retrieval¿ could not be confirmed through device analysis as the device was returned fully opened and outside of its protective introducer sheath.Possible causes for failure to open are patient vessel tortuosity, damaged braid, braid improperly sized to anatomy, braid was overstretched during delivery, user deploys braid in vessel braid, presence of other indwelling stents or inappropriate anatomy.The braid was found damaged.Potential causes for braid damage are resheathing more than 2 times, high force delivery, over-manipulation, delivering/retracting delivery wire against resistance, deploying/resheathing braid against resistance, or damage during return shipping as the braids were returned already deployed and out of its protective introducer sheath and dispenser coil.Customer reported middle of pipeline was positioned in a bend, device was resheathed 2 or less times, all devices were prepared per ifu, and patient vessel tortuosity as moderate.There is no indication that the event is related to a potential manufacturing issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key12474530
Report Number2029214-2021-01168
Device Sequence Number3940011
Product Code OUT
UDI-Device Identifier00847536019669
UDI-Public00847536019669
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2024
Device Model NumberPED-500-16
Device Catalogue NumberPED-500-16
Device Lot NumberB161965
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/19/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/13/2021
Supplement Date Received by Manufacturer11/28/2021
Initial Report FDA Received Date09/15/2021
Supplement Report FDA Received Date12/08/2021
Date Device Manufactured04/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age49 YR
Patient SexMale